Sick Days!

monday-31-10-16

Having a cold can be awful, but a cold combined with diabetes is even worse. It messes with your sugar levels making them difficult to manage. Blood glucose levels can become extremely high. These high BG levels are due to a release of stress hormone which occurs when the body is fighting an illness. Glucose is produced in abundance making BG levels sky-rocket.

This weekend I’ve been fighting a cold. I always try to be prepared for cold viruses but the truth is you can never really be prepared. I’ve realised that sometimes the plan can completely fall apart. Usually, I struggle with very high BG levels when I have a cold.  However, this time,  Instead of high BG levels, I experienced a combination of extremely low blood glucose levels and a few high BG levels. So I’ve literally been “yo-yo’in” all over the place.  PFFFFFF!!

Last night, after hours of trying to correct my BG level, I made the decision to completely suspend my pump because my BG level would not go any higher than 4.2 mmol/l, even whilst my pump was suspended. It remained on 4.2 mmol/l and then started to drop again. It was not until I administered a Glucagon injection that I was able to finally reach a BG of 6.0 mmols/l, at which point I was so exhausted that I passed at 3am until this morning.

Even though my BG levels have been fluctuating, I’ve still tried my best to follow a few steps to maintain some level of control with my sugars.

Here are a few things I do:

  • Regularly monitor my glucose levels
  • Check for ketones if  my sugar is high
  • Drink a lot of water to dilute the glucose in my blood and also to keep myself hydrated.
  • If I continue to experience high sugars then I make a slight adjustment in my basal rates by first using the temp basal function on my pump. I usually increase my temp basal initially by 20%,over two hours, whilst continuously monitoring my BG levels. It’s probably wise to seek advice from a doctor with this if you haven’t discussed a sick day plan for your insulin. Also, when I was on multiple daily injections, if my BG rose above 13mmol/l then I’d increase my dose by units for each injection. If it went over 22mmol/lk then I would increase my dose by 4 units per injection. ((Please seek advice from your doctor before you do this))
  • Even though I can’t really taste much and I don’t feel like eating, I still force myself to eat something.
  • Although high BG levels are prone, make sure you still have an up to date Glucagon injection in cases of Hypoglycaemia.

Amina xx

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s